Hail, Howard
- When
- April 12, 12:07 AM CST
- Where
- Howard County, Dierks
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.120, -94.020
Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region. Later in the morning of Easter Sunday (04/12) a squall line developed across central and northern Texas and pushed into the region. These storms produced large hail and strong straight line winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 8:00 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 900 PM CDT SAT APR 11 2009 .DISCUSSION... CURRENT TEXT ZONE FORECASTS LOOK FINE WITH NO CHANGES PLANNED FOR OVERNIGHT. SEASONABLY STRONG SPRING STORM AND SHORT WAVE TROUGH CENTERED OVER CENTRAL NM PREPARING TO EJECT INTO THE SRN PLAINS OVERNIGHT. EXPECT SCATTERED SHOWERS AND EVEN AN ISOLATED TSTM TO DEVELOP OVERNIGHT ACROSS THE FORECAST AREA IN THE WARM AREA ADVECTION REGIME AND ISENTROPIC LIFT. ONLY PLAN TO ROUTINELY MINOR EDIT GRIDDED FORECASTS AND HOURLY GRIDDED FORECASTS THROUGH THE MIDNIGHT HOUR WITH NO EFFECT ON TEXT FORECASTS. VIII. && .AVIATION... MID AND UPPER LVL CLOUDS ACROSS REGION WILL UNDERGO A GRADUAL LOWERING TREND DURING THE OVERNIGHT. EXPECT CIGS TO BEGIN TO FALL TO MVFR BY AROUND 12Z...WITH SOME IFR CIGS BEFORE 18Z. SCT TSTMS MAY REACH NE TX BY AROUND 06Z...WITH STRONGER STORMS ARRIVING AFTER 12Z SUNDAY. E-SE WINDS 5-10 KTS FOR MOST OF NIGHT...BECMG SE-S AND INCREASE AFTER 12Z SUNDAY. THREAT OF SVR WX AND HEAVY RAIN...MORE OF SVR THREAT SOUTH OF I-20...HEAVY RAIN NORTH OF INTERSTATE./VII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 54 68 55 69 47 / 50 100 40 20 10 MLU 53 65 56 70 46 / 30 100 50 20 10 DEQ 50 63 51 62 41 / 60 100 50 20 10 TXK 53 64 52 66 45 / 50 100 50 20 10 ELD 52 64 53 69 43 / 40 100 50 20 10 TYR 55 69 53 69 48 / 70 100 20 20 10 GGG 54 68 52 69 47 / 60 100 30 20 10 LFK 57 71 57 73 48 / 60 100 20 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 08/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1254 AM CDT SUN APR 12 2009 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-121100- BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN- GREGG-HARRISON-HEMPSTEAD-HOWARD-JACKSON-LAFAYETTE-LINCOLN- LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-OUACHITA- RED RIVER TX-SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER- WOOD- 1254 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA... SOUTHEAST OKLAHOMA AND FOR NORTHEAST AND DEEP TEXAS. .DAY ONE...TONIGHT... AS MOISTURE CONTINUES TO DEEPEN AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM...ELEVATED THUNDERSTORMS WILL CONTINUE TO PUSH INTO NORTHERN AREAS OF THE I-30 CORRIDOR OVERNIGHT...WITH ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING...AS A STRONG STORM SYSTEM MOVES ACROSS THE FOUR STATE REGION. DUE TO THE COLD TEMPERATURES ALOFT...THE MAIN SEVERE WEATHER RISK WILL PRIMARILY CONTINUE TO BE LARGE HAIL WITH ANY SEVERE STORMS. ISOLATED TORNADOES AND DAMAGING WINDS MAY BECOME BE POSSIBLE...ESPECIALLY IN VICINITY OF A NORTHWARD MOVING WARM FRONT. HOWEVER...ABUNDANT CLOUD COVER AND RAIN IS EXPECTED TO KEEP THE GREATEST RISK OF SEVERE THUNDERSTORMS WELL SOUTH OF I-20. ALSO...WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS ALL OF THE REGION WITH RAINFALL TOTALS AROUND 2 INCHES POSSIBLE. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK EXISTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY. LAZ010-011-017>022-TXZ149>153-165>167-121100- ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES- NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-WINN- 1254 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF JACKSONVILLE TEXAS TO COLUMBIA LOUISIANA LINE SUNDAY. ANY SEVERE STORMS WILL BRING THE RISK OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE GREATEST RISK OF TORNADOES WILL LIKELY OCCUR IN VICINITY OF A NORTHWARD MOVING WARM FRONT DRAPED ACROSS THE REGION. WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS DEEP EAST TEXAS AND CENTRAL LOUISIANA SUNDAY. RAINFALL TOTALS AROUND 2 TO 3 INCHES WILL BE POSSIBLE. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK EXISTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL GARVIN 33.95N 94.94W
04/11/2009 E1.00 INCH MCCURTAIN OK LAW ENFORCEMENT
1207 AM HAIL IDABEL 33.90N 94.82W
04/12/2009 E1.00 INCH MCCURTAIN OK LAW ENFORCEMENT
QUARTER SIZED HAIL ON WEST SIDE OF IDABEL
&&
12The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 06:05 UTC.
4 hail. Local standard time, as filed.
Hail fell northeast of Junction City along U.S. Hwy. 167.
Hail fell in the Crossroads community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160049, 160050, 160051, 160059.